Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 4, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 27, 2011, 7:13 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2011, 7:13 PM EDT (23:13 UTC)
- Expired
- May 27, 2011, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 75 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 559 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS51 KCAR 272313 SVRCAR MEC019-021-280000- /O.NEW.KCAR.SV.W.0004.110527T2313Z-110528T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 713 PM EDT FRI MAY 27 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE... EAST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE... THIS INCLUDES THE CITY OF MOUNT KATAHDIN... * UNTIL 800 PM EDT * AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNT KATAHDIN...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL EFFECT MOUNT KATAHDIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR MAINE. && LAT...LON 4603 6864 4582 6854 4582 6897 4592 6902 TIME...MOT...LOC 2313Z 258DEG 19KT 4588 6893 $$ HILL
1 follow-up statement
227 WWUS51 KCAR 272345 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 745 PM EDT FRI MAY 27 2011 MEC019-021-272356- /O.CAN.KCAR.SV.W.0004.000000T0000Z-110528T0000Z/ PISCATAQUIS ME-PENOBSCOT ME- 745 PM EDT FRI MAY 27 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PENOBSCOT AND EAST CENTRAL PISCATAQUIS COUNTIES IS CANCELLED... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR MAINE. LAT...LON 4603 6864 4582 6854 4582 6897 4592 6902 TIME...MOT...LOC 2346Z 258DEG 19KT 4592 6868 $$ HILL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:27 PM EDT, 46 minutes earlier.
Area forecast discussion, May 27, 6:27 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 627 PM EDT FRI MAY 27 2011 .SYNOPSIS... A FRONTAL BOUNDARY PUSHING SOUTH ACROSS THE AREA WILL REACH THE DOWNEAST COAST THIS EVENING...AND WILL THEN SLOWLY LIFT BACK NORTH AS A WARM FRONT SATURDAY. ANOTHER COLD FRONT WILL APPROACH NORTHERN MAINE LATE IN THE HOLIDAY WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... UPDATE...ONLY CHANGES WERE TO ADJUST POPS SLIGHTLY TO MESH WITH CURRENT RADAR TRENDS. NO OTHER MAJOR CHANGES NEEDED. PREVIOUS DISCUSSION... SHOWERS AND THUNDERSTORMS WILL BE ONGOING THIS EVENING AS A FRONTAL BOUNDARY SITS OVER CENTRAL MAINE THROUGH MIDNIGHT BEFORE SLOWLY LIFTING NORTH LATE TONIGHT. DAYTIME HEATING HAS ALLOWED SURFACE-BASED CAPE TO REACH 800-1500 J/KG IN SOME LOCATIONS...ALONG WITH WET BULB ZERO HEIGHTS OF AROUND 10 KFT AND 0-6KM SHEAR OF 45+ KT. AS SUCH...EXPECT ANY THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY CAPABLE OF PRODUCING HAIL AND GUSTY WINDS...ESPECIALLY ACROSS INTERIOR DOWNEAST SECTIONS EXCLUDING WASHINGTON COUNTY. ACCORDINGLY A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOMERSET...PISCATAQUIS...HANCOCK...AND PENOBSCOT COUNTIES UNTIL 8 PM. THINGS WILL WANE AFTER SUNSET AS THE ATMOSPHERE STABILIZES AND THE FRONT ALIGNS NEAR COASTAL MAINE. HOWEVER...EXPECT WIDESPREAD SHOWERS TO CONTINUE THROUGH THE REST OF THE NIGHT AS THE FRONT BEGINS TO LIFT BACK NORTH AFTER MIDNIGHT. THERE IS SOME CONCERN FOR HEAVY RAIN OVERNIGHT. PWATS OF 1-1.5 INCHES INDICATE THERE'S PLENTY OF MOISTURE AVAILABLE IN DEEP SOUTHWEST FLOW. SOME TRAINING IS POSSIBLE ALONG THE FRONT...BUT BELIEVE THAT IT SHOULD LIFT ENOUGH LATER TONIGHT TO LIMIT ANY SIGNIFICANT FLOODING CONCERNS. RIGHT NOW...RAINFALL TOTALS THROUGH TONIGHT LOOK TO BE AROUND ONE HALF TO ONE INCH. THIS WILL HAVE TO BE MONITORED BY LATER SHIFTS...ESPECIALLY IF THE FRONT REMAINS STATIONARY LONGER THAN EXPECTED. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... MODELS INDICATE ONE LAST BATCH OF OVRRNG RNFL FOR NRN ME SAT MORN AHEAD OF WARM FRONT...THEN SHWRY FOR THE AFTN. WHATS LEFT OF CONVECTION MOVG E FROM QB WILL MOVE INTO NW PTNS OF THE FA LATE SAT NGT AND ERLY SUN MORN. OTHERWISE...ALL OF THE FA SHOULD BE WARMER ON SUN WITH SHWRS/TSTMS MORE OF A THREAT FOR NRN PTNS OF THE FA SUN AFTN AND EVE AS WEAK IMPULSES HIGH ALF MOVE W TO E ACROSS THIS PTN OF THE FA. WHATS LEFT OF ANY CNVCN WILL SLOWLY MOVE ESE THRU THE REMAINDER OF THE FA...DIMINISHING TO ALL SHWRS LATE SUN NGT. SBCAPE UP TO A 1000 J/KG INDICATED OR TSTM DEVELOPMENT SUN AFTN...BUT TO ERLY ATTM TO MENTION ENHANCED TSTM WORDING FOR THIS PD. ANY LEFT OVR SHWR AND FOG SHOULD END MON MORN AS A LEE SIDE SFC TROF CROSSES THE FA. BEHIND THIS TROF AXIS...SFC WINDS BECOME MUCH MORE WRLY COMPONENT MON AFTN. THIS COMBINED WITH SOME SUNSHINE SHOULD PUSH HI TEMPS AT LEAST INTO THE UPPER 70S TO LOWER 80S ACROSS THE REGION. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A WEAK...MSLY DRY COLD FRONT WILL CROSS N TO S OVR THE FA MON NGT ALLOWING FOR MSLY SUNNY SKIES WITH A LITTLE COOLER HI TEMPS. AFT A MDTLY STRONG S/WV RIDGE CROSSES THE FA...DRY CYCLONIC FLOW ALF DRIVES A WARM FRONT ACROSS THE FA BY WED AFTN...POTENTIALLY BRINGING THE FA THE WARMEST HI TEMPS OF THE LATE SPRING SO FAR ON WRLY COMPONENT DOWNSLOPE WINDS. WE DID GO ABV GMOS HI TEMPS THIS PD...BUT DID NOT GO AS WARM AS TEMP SOUNDING PROFILES SUGGEST IN CASE OF MODEL TIMING ERRORS WITH THE ARRIVAL OF THE WARM AIR. A MSLY DRY COLD FRONT CROSSES THE FA WED NGT WITH COOLER AIR AND MORE CLD CVR EVENTUALLY WORKING BACK INTO THE FA THU AFTN THRU FRI AS AN UPPER LOW FROM HUDSON BAY DIGS SE INTO THE MARITIME PROVINCES. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... NEAR TERM: IFR CEILINGS IN WIDESPREAD SHOWERS WILL CONTINUE AT THE NORTHERN SITES THROUGH TONIGHT. VFR CONDITIONS AT KBGR AND KBHB WILL DROP TO IFR SHORTLY AFTER 00Z IN SHOWERS AND FOG. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH 02Z...MAINLY AT KBGR. SHORT TO LONG TERM: IFR IN LOW ST AND FOG SAT INTO SUN MORN...XCPT BRIEFLY MVFR/LOW VFR DOWNEAST SITES SAT AFTN. ALL SITES SHOULD RECOVER TO MVFR OR LOW VFR SUN AFTN. AFT ANOTHER PD OF IFR SUN NGT IN ST AND FOG...ALL SITES SHOULD RECOVER TO VFR BY MIDDAY MON AND CONT THRU WED. && .MARINE... NEAR TERM: MAIN CONCERNS THROUGH THIS EVENING AND OVERNIGHT OVER THE WATERS WILL BE REDUCED VISIBILITY IN SHOWERS AND FOG. ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL SUNSET BUT WILL WANE THEREAFTER. SHORT TO LONG TERM: NO HDLNS ATTM...WITH WVS AND WINDS POSSIBLE REQUIRING AN SCA FOR OUTER MZS SUN NGT. FOG WILL LIMIT VSBYS BLO 1 SM OVR THE WATERS SPCLY AT NGT UNTIL MID MON MORN. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HASTINGS SHORT TERM...VJN LONG TERM...VJN AVIATION...HASTINGS MARINE...HASTINGS/VJN
Hazardous weather outlook, May 27, 2:08 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 208 PM EDT FRI MAY 27 2011 MEZ001-002-006-281815- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK- 208 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTHERN MAINE THROUGH TONIGHT. THERE WILL BE A BREAK IN THE ACTIVITY THIS MORNING...THEN SHOWERS AND ISOLATED THUNDERSTORMS WILL REDEVELOP BY EARLY TO MID AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ017-030-032-281815- CENTRAL WASHINGTON-COASTAL WASHINGTON-NORTHERN WASHINGTON- 208 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL AND SOUTHERN MAINE THROUGH TONIGHT. THERE WILL BE A BREAK THIS MORNING...THEN SHOWERS AND THUNDERSTORMS WILL REDEVELOP BY EARLY TO MID AFTERNOON. A FEW OF THE STORMS MAY BE STRONG THIS AFTERNOON WITH HEAVY RAINFALL RATES OF AROUND AN INCH PER HOUR...AND GUSTY WINDS OF UP TO 40 MPH. SMALL HAIL MAY ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ANZ050>052-070-281815- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO 40 NM- 208 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE COASTAL WATERS BY EARLY TO MID AFTERNOON...AND THEN CONTINUE THROUGH THIS EVENING BEFORE BEGINNING TO TAPER OFF LATER TONIGHT. AREAS OF FOG CAN BE EXPECTED TODAY AND TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. MEZ003>005-010-011-015-016-029-031-281815- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-COASTAL HANCOCK-SOUTHERN PISCATAQUIS- 208 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:31 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 29 min |
| May 27, 5:17 AM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 4 hr |
| May 27, 5:18 AM EDT | Marine Dense Fog Advisory | CAR | 4 hr | |
| May 27, 6:20 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 40 min |
| May 27, 6:58 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 47 min |
| May 27, 7:19 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 26 min |
| May 27, 7:36 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 39 min |
| May 27, 7:41 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.